Vermont, 2006

High Wind in Vermont, February 17, 2006

February 17, 2006 · NWS BTV · 5 events in 5 counties and zones

Low pressure moved through the eastern Great Lakes and St Lawrence Valley region during early Friday morning (the 17th), while an accompanying arctic front barreled across the southern Champlain Valley into the western slopes of the Green Mountains of Vermont during the late morning hours. Sustained winds of 35 to 45 mph with damaging wind gusts in excess of 60 mph moved across the region…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure moved through the eastern Great Lakes and St Lawrence Valley region during early Friday morning (the 17th), while an accompanying arctic front barreled across the southern Champlain Valley into the western slopes of the Green Mountains of Vermont during the late morning hours. Sustained winds of 35 to 45 mph with damaging wind gusts in excess of 60 mph moved across the region between late morning and mid afternoon. There were widespread reports of trees and power lines down, blocking roads and causing structural damage. In Addison county, a roof was partially torn off a General Store in West Addison, while a brick exterior wall was partially removed in Fair Haven. In Washington county, a construction site at Sugarbush Ski Resort in the town of Warren had numerous toppled trusses as a result of winds in excess of 80 mph, including a peak wind gust of 93 mph. Other wind gusts included: 75 mph at the Killington Ski resort and 64 mph at Bridport.Some of the localities reporting damage included: Bridport, Rutland, Clarendon, Castleton, Addison, Middlebury, Hubbardton, Middletown Springs, Vergennes, Brandon, Warren, Waitsfield, Barre, Fayston and Moretown. Power outages were widespread across the area, with an estimated 50,000 customers statewide in Vermont without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 17, 3:30 AM EST, 7 hours 30 minutes earlier.

Area forecast discussion, Feb 17, 3:30 AM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 AM EST FRI FEB 17 2006

.SHORT TERM /TODAY THROUGH SUNDAY/...
CRNT...AFT A TRICKY BEGINNING WITH TMPS/PTYPE YDY-LAST EVE...RISING
TMPS AND CD FNT MVG ACRS ERN GRT LAKES AND APPRCHG KART STL LOOKS
GOOD. KART WENT FM L30S TO L50S WITHIN AN HR BUT KMSS/KPLB ARE STL
LOCKED INTO THE CD AIR.

KPLB IS IN A PROTECTIVE HOLLOW AND 27F AT 08Z...YET VT SIDE OF CHMPL
VLY EVEN UP TO THE CNDN BDR IS M40S. ADRNDKS ARE IN THE M-U40S AS
WELL. OH...THE FUN AND SLEEPNESS NGTS FCSTG.

IN ANY EVENT...FROPA STL ON TRACK ALG WITH STG WNDS AND INTENSE CAA.
STG ARCTIC FNT THAT WL BE TRVLG SOME 50+ KTS IN FORWARD SPEED MVG FM
KART-KCON BTWN 12 AND 18Z INCREDIBLE ISALLOBARIC FALL/RISE
COUPLETS AND VRY STG CAA WITH H8 TMPS AT KBTV FM +5C TO -10C BTWN
15-18Z AND -18C AT 21Z. MOMENTUM TRANSFERS SHLD BE INCREDIBLE AND
LOOKING AT A PTNL WIDESPREAD HIGH WND EVENT WITH NUMEROUS POWER
OUTAGES AND ADD SUB-ZERO TMPS AND COLDER WNDCHLS...SOME PTNL
PROBLEMS FRI AFTN/EVE.

HWVR...AFT INITIAL CAA (ENDING BTWN 21-24Z) LAPSE RATES DIMINISH AND
WUD XPCT THE WORST WNDS TO DIMINISH RATHER QUICKLY THEN A GRDL
DECREASE OVRNGT. ILL LET DAYSHIFT RE-EXAMINE ABT LENGTH OF HIGH WND
WRNG BASED ON CRNT CONDS.

ANTR ARCTIC S/W AND REINFORCING COLD FNT/TROF SAT MRNG DROPS H8 TMPS
TO -24 TO -26C...THUS DONT BUY DEFAULTED VALUES OF MID TEENS TO LWR
20S AND HAVE SCALED DOWN TO YDYS FCSTD VALUES.

GRDL MODERATING WITH SFC HIGH ACRS OH RVR VLY AND H8 WAA PTTRN WITH
SOME MINOR ENERGY FOR SOME FLURRIES/-SHSN SUN AND TMPS REBOUNDING
INTO THE TEENS/L20S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A WEAK DISTURBANCE IN THE NRN STREAM BACKS FLOW FOR CONTD WAA SUN
NGT AND PSBL WEAK TROF MON THAT CUD BRG ABT SOME -SHSN.

THEREAFTER...ZONAL FLOW WITH MINOR DISTURBANCES WITH TIMING AND MDL
CONSISTENCY ISSUES...THUS WL NOT MAKE ANY CHGS HERE.

&&

.AVIATION...
COND AT ALL SITES WILL DROP SHARPLY AS CD FRNT APPROACHES THE
REGION. MEANDERING WARM FRNT SLOWLY PUSHING NORTH BRINGING VFR/MVFR
COND IN LGT RA/FZRA(KMSS). WILL BECM ALL RA AFT 11Z-12Z. CD FRNT MVS
WEST TO EAST ACROSS AREA FROM 13Z-17Z...SOME RA/TSRA PSBL WHICH WILL
BRING IFR COND TO NEAR LIFR WITH REDUCED VSBY. AS FRNT PUSHES
WEST...CD AIR BEHIND SYSTEM WILL CHANGE PRECIP TO -SHSN W/ VFR TO
IFR COND IN LOW CLD AND VSBY AND WILL TAPER OFF TO VFR/MVFR AFT
23Z-01Z W/ LGT SHSN...AND CEILINGS SLOWLY BECM SCT. MAIN PROBLEM TDY
WILL BE LLWS AHEAD AND JUST BEHIND CD FRNT. SFC WND GUSTS AS WELL
WILL BE STRONG TO NEAR 50KTS AT TIMES. WINDS SW...SHIFTING TO WNW
AFT FROPA. HIR TRRN WILL BE OBSCD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING FOR VTZ001>012-016>019 UNTIL 1 AM SATURDAY.
NY...HIGH WIND WARNING FOR NYZ026>031-034-035-087 UNTIL 1 AM
     SATURDAY.
&&

SHORT TERM...SLW
LONG TERM...SLW
AVIATION...JN
Hazardous weather outlook, Feb 17, 7:10 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
710 AM EST FRI FEB 17 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-180845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
710 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL
AS CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

ISSUE FOR TODAY AND INTO THE EVENING HOURS WILL BE THE POTENTIAL
FOR DAMAGE AND POWER OUTAGES DUE TO VERY STRONG WINDS ASSOCIATED
WITH A COLD FRONT. PLEASE REFER TO THE LATEST...ALBNPWBTV...FOR
FURTHER INFORMATION. VERY COLD AIR BEHIND THIS FRONTAL SYSTEM COULD
POSE A PROBLEM IF POWER OUTAGES OCCUR AS WIND CHILL READINGS...WITH
TEMPERATURES FRIDAY NIGHT GOING DOWN TO 5 TO 10 BELOW ZERO...COULD
REACH 25 TO 30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH HIGH TEMPERATURES ONLY INTO THE SINGLE NUMBERS IN MOST
AREAS...AND STEADY NORTHWEST WINDS OF 15 TO 25 MPH IN SOME
AREAS...WIND CHILL READINGS MAY STILL REACH AS LOW AS 25 BELOW
ZERO.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IF YOU NEED FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Feb 17, 10:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EST FRI FEB 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     NON-TSTM WND DMG PLATTSBURG              44.70N 73.46W
02/17/2006                                      NY   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE. NO INJURIES REPORTED.

&&

GM
Local storm report, Feb 17, 10:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1034 AM EST FRI FEB 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND DMG EDWARDS                 44.32N 75.25W
02/17/2006                   ST. LAWRENCE       NY   AMATEUR RADIO

            POWER LINES DOWN.

1015 AM     NON-TSTM WND GST BRIDPORT                43.98N 73.32W
02/17/2006  M57 MPH          ADDISON            VT   TRAINED SPOTTER

1015 AM     NON-TSTM WND DMG PLATTSBURGH             44.70N 73.46W
02/17/2006                   CLINTON            NY   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE. POWER LINES DOWN.

&&

GERALDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Eastern Addison

When
February 17, 11:00 AM EST to 4:00 PM EST
Where
Eastern Addison forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

High Wind, Eastern Rutland

When
February 17, 11:00 AM EST to 4:00 PM EST
Where
Eastern Rutland forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

High Wind, Western Addison

When
February 17, 11:00 AM EST to 4:00 PM EST
Where
Western Addison forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

High Wind, Western Rutland

When
February 17, 11:00 AM EST to 4:00 PM EST
Where
Western Rutland forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

High Wind, Washington

When
February 17, 11:00 AM EST to 4:00 PM EST
Where
Washington forecast zone
Measured
37 kt (43 mph) estimated sustained
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489670, 5489671, 5489672, 5489673, 5489674.